THOMAS L. PETTY, M.D.; GLENN V. DALRYMPLE, M.D.
Hyperuricemia is a common finding in patients treated with the antituberculous drug pyrazinamide (PZA) (1). Hyperuricemia results from decreased renal excretion of urate (2, 3). This can be due to increased tubular urate reaborption (2, 3), decreased tubular urate secretion (4), or, theoretically, by a combination of both mechanisms. PZA-induced hyperuricemia causes a small but significant incidence of attacks of acute gouty arthritis (5). In addition, moderate arthralgias occasionally occur in patients receiving a prolonged course of PZA (6).
Probenecid (Benemid®) is only transiently effective in reducing PZA hyperuricemia (1, 5). Other reports suggest that both para-amino-salicylic acid (PAS) and
PETTY TL, DALRYMPLE GV. Inhibition of Pyrazinamide Hyperuricemia by Small Doses of Acetylsalicylic Acid. Ann Intern Med. 1964;60:898–900. doi: https://doi.org/10.7326/0003-4819-60-5-898
Download citation file:
Published: Ann Intern Med. 1964;60(5):898-900.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use